Tuesday, October 21, 2014

Sunday, June 28, 2009 JustCrafty, Community Member, asks

Q: Methotrexate side effects?

Just wondering how long it takes before side effects of mehtotrexate are normally felt? I took my first dose this evening and am patiently awaiting the effects! lol! On another note wondering the best way to take this drug, I know my rhuematoligist said in the evening on an empty stomach and make sure I eat within 30 mins of taking the meds, also taking Folic acid and wondering would I take these together or seperate or what is the best way to take these (was given lots of infoat doctors office but details escaped me). I am still on prednisone and I take this in the morning with food. Any advice would be great, I am newly diagnoised and a little nervous of what to expect with all these new changes and things ahead!

Answer This
Answers (3)
Lene Andersen, Health Guide
6/28/09 9:43pm

In my experience, side effects usually occur in the first few days after your dose. Last year I wrote a post about how to manage side effects including the stomach related side effects that tend to occur with methotrexate. You can read that here.

Reply
Ish, Community Member
6/28/09 5:54pm

Hi,

 

I'm new as well. Was only diagnosed a couple of months ago. I take the MTX in the morning, along with the prednisone and folic acid. (+ Multi vitamin, calcium and vitamin D)

 

Taking it at night is a novel idea!! Laughing I like it!I might have to try that.

 

If it helps, what happens with me is nausea the first day, then I'm wiped out the next day. I would think taking it at night would save you half the nausea on day 1, and half the fatigue on day 2 IF you actually get those side effects. Maybe you'll be one of the lucky ones and be side efect free!!I'll keep my fingers crossed for you!

 

My hair started to slowly come out after the second week. I'm not too excited about that... but it's not coming out in clumps, so I guess it's okay.

 

Hope this helps.

 

Ish

Reply
JustCrafty, Community Member
6/28/09 6:29pm

Thank you for the imput! Wink How many mg do you take? I was started on 15 mg.

KT

Reply
Ish, Community Member
6/29/09 9:41pm

15mgs.

Reply
June Cleaver, Community Member
7/10/09 12:23pm

Hi Crafty one....

I'm newly diagnosed too and have started methotrexate, but only on 7.5mg once per week. My rheumy said to take it at bedtime. I have done that and have had no nausea, no remarkable fatigue the next day. Could be due to the low dosage I suppose. I did, however, get the lip/mouth sores after week 2. I then started the folic acid tabs (1mg daily, which I take in the mornings after food with 7.5mg prednisone). I skipped a week of the MTX and took it again last night. Now to see if the mouth/lip sores return, or hopefully do not.  I feel no relief, yet, in the pain department. The hope is to be able to cease the prednisone, once the MTX kicks in. Same for you?

 

Best of luck (to all of us!!) 

Reply
JustCrafty, Community Member
7/14/09 3:40pm

Just took my 3rd dose on Sunday, I have experinced the fatigue and a moderate amount of stomach discomfort, seems to increase in intensity with each dose, also have been getting a headache after about the 3rd day but it subsides within 48 hrs, I have felt a decrease in pain and swelling, not sure if it's the prednisone or methotrexate, hoping to stop prednisone within another month.

Reply
June Cleaver, Community Member
7/14/09 6:03pm

Sounds like we are on a similar path! Here is some encouraging news. Yesterday I felt MUCH better than I have in a LONG time. Some energy returned and a little spunk, and little joint pain. Today, it's even better. VERY little joint pain. (I am forever grateful for the reprieve!) In addition to the MTX and the preds, I have been on a very strict anti-inflammatory diet, for a little over two weeks. I think the combination of all I am doing to nip this thing may be kicking in. I hope. the diet is a tough one, but certainly beats feeling poorly. As my one of my friends reminds me "nothing tastes as good as good health!" Keeping that in mind, eating this new way is a godsend. If interested I can give ya the lowdown on the diet. All the best!!  Laughing

 

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By JustCrafty, Community Member— Last Modified: 12/19/10, First Published: 06/28/09